What is a case example of noncardiac surgery in a patient with severe aortic stenosis (AS) and deferred SAVR?

Updated: Jul 16, 2021
  • Author: Lindsay A (Finger) Raleigh, MD; Chief Editor: Sheela Pai Cole, MD  more...
  • Print
Answer

Answer

A 65-year-old man with symptomatic severe AS is scheduled to undergo a Whipple procedure for pancreatic adenocarcinoma. In view of the urgency of his medical condition, the decision is made to proceed with the Whipple procedure and defer SAVR. TTE done 5 months previously confirmed the patient's severe AS and showing moderately decreased LV systolic function, with an LVEF of 37%.

The patient undergoes general anesthesia after placement of a preinduction arterial line and epidural catheter. During the procedure, the anesthesiologist injects 5 mL of bupivacaine 0.125% into the epidural catheter. Five minutes later, the patient becomes hypotensive. 

Resolution

The severe AS, the presence of symptoms, and the reduced LV systolic function place this patient is at increased risk for adverse outcomes in the perioperative period. Accordingly, the intraoperative hypotension that develops in this case mandates immediate intervention and evaluation.

While IV fluids and phenylephrine are being administered, the anesthesiologist should seek the cause of the hemodynamic deterioration. The hypotension could be due to decreased SVR resulting from the recent administration of the bupivacaine bolus. General anesthetics can cause a decrease in SVR as well.

In addition, the surgical field should be assessed for recent blood loss; large decreases in preload will result in decreased ventricular filling and cardiac output. A survey of other hemodynamic parameters (eg, HR and cardiac rhythm) should be quickly carried out to assess for tachycardia or arrhythmia as a cause of hypotension.

If the patient does not respond to the interventions administered or if hypotension continues, myocardial ischemia and acute heart failure should be considered as possible causes. The anesthesiologist can consider obtaining TTE or TEE imaging to evaluate for new wall-motion abnormalities or signs of decreased cardiac output. If the LVEF has decreased, inotropic support may be required, but it must be judiciously administered.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!